Antidepressants such as SSRI can cause ‘emotional blunting’, taking away the feeling of joy along with depression and emotional pain, according to research. The study shows that in addition to making it easier to handle depression, it can make humans less susceptible to rewards, taking away the feeling of happiness.
The research from University of Cambridge found that selective serotonin reuptake inhibitors (SSRI), which are among the most commonly used antidepressants, can affect reinforcement learning in patients. Reinforcement learning helps us learn from our environment and our actions.
Professor Barbara Sahakian, from the department of psychiatry at the University of Cambridge and a senior author on the study published in the journal Neuropsychopharmacology, said: “Emotional blunting is a common side effect of SSRI antidepressants.
“In a way, this may be in part how they work – they take away some of the emotional pain that people who experience depression feel, but, unfortunately, it seems that they also take away some of the enjoyment. From our study, we can now see that this is because they become less sensitive to rewards, which provide important feedback.”
The research was carried out by bringing in 66 volunteers, half of which were given the antidepressant escitalopram and the other half given a placebo pill. The participants were then asked to complete a self-assessment questionnaire after 21 days, and went through cognitive tests like inhibition, learning decision-making and reinforcement behaviour.
The research showed that the group on escitalopram was on average severely slower at performing and learning reinforcement. However, researchers involved have said that people who are on SSRI drugs should continue like usual despite the finds.
Professor Carmine Pariante, who was not part of the study, commented on behalf of the Royal College of Psychiatrists: “This is an interesting and well-conducted study in healthy subjects, but it does not change our understanding of antidepressants.
“People who are depressed can struggle to feel positive emotions such as happiness which makes it difficult to differentiate between the effects of the condition and the effects of the medication. By reducing negative feelings, antidepressants can help people get better.”
“Practitioners should always discuss the potential risks and benefits of taking antidepressants with their patients as we know their effectiveness can vary from person to person.”
He continued: “Clinicians should also regularly review their use to ensure they are still needed. We would not recommend for anyone to stop taking their antidepressants based on this study and encourage anyone with concerns about their medication to contact their GP.”